Follow
Share

Mom has Alzheimer's and she is frequently dizzy and 7:00 pm is late to bed for her, it is usually 6:30 or so. The last couple of days, she has a hard time keeping her eyes open and staying awake past 5:00. Can a UTI cause this?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Yes indeed. UTI's in the elderly can cause profound changes, that one would not ordinarily associate with a UTI infection. In addition, UTI's in the very elderly often do not cause symptoms (such as painful urination). Most drugstores sell at-home test kits for UTI's. They cost about $12.00, and are easy to use. The at-home test kit would be ideal for a week-end or holiday when one could not get to the doctor, but one should follow-up with their doctor in any event.
Helpful Answer (2)
Report

gladimhere - YES, a UTI can bring on sudden fatigue and sleepiness. A lot of elders don't have the usual symptoms of a UTI, therefore, theirs continues to get worse and worse. My mother-in-law had this happen a lot. So I had to have her checked what seemed like all the time - whenever she'd act slightly off - and it almost never failed she'd have another UTI. So I hope you find out more tomorrow at the doctor. Good luck!!!
Helpful Answer (0)
Report

My Mother has had numerous UTI's recently... I think some of it is she does not drink enough... She is actually fixated on not being incontinent...I get her cranberry juice the real stuff not juice cocktail and also cranberry pills they seem to help. We have tried numerous medication and EVERYTHING upsets her stomach... take care, J
Helpful Answer (0)
Report

In our experience a UTI can and does effect overall systemic fatigue .. but she generally continues to decline, and throughout the day.It won't hurt to ask for urinanalysis, in any case.
Helpful Answer (0)
Report

In my mom's case it was prescribed to relieve hallucinations, I think it is an antipsychotic. It does help her to sleep better, but not to the extent we have seen the last couple of days.
Helpful Answer (0)
Report

Many Dr.'s prescribe Seroquel for it's side effect: fatigue. It's an antidepressant with the side effect of making someone sleepy.
Helpful Answer (0)
Report

I also wonder if this reaction could be to Seroquel. She has been on 75 mg daily at 4 for a couple of months now. Can reaction/effectiveness of a med they have been on for awhile suddenly change?
Helpful Answer (0)
Report

It may have. My mother started taking Aricept a few days before she came down with the bladder infection. The doctor started her on too high a dose (10 mg instead of 5) and she double dosed one night. That was the start of the nightmare and the UTI. I read of the side effects of Aricept and a rare one was bladder infection because of the effect of the elevated acetylcholine. It scared me away from the medications commonly prescribed for dementia.

You can check the side effects of Namenda and see if any match what you're seeing for your mother. Maybe she needs to go back to the lower dose for a while. Her doctor should know better than I do. I hope you can find out what is wrong.
Helpful Answer (0)
Report

taking her to the doc tomorrow to check for uti, maybe its low blood sugar?It just comes on so suddenly after she has been fine all day. Really very strange, never seen anything like this in her. Changed to max dose of Namenda XR from twice a day 10 mg Namenda just over a week ago, wouldn't think that would do it.
Helpful Answer (0)
Report

Has she been checked for a UTI? My mother had a slight bladder infection last year and stayed in bed all day long. It was like she was dying and she was depressed and not thinking right. This went on until the infection cleared some. It did make her extremely tired and weak.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.